Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 15, NWS St. Louis, MO

July 17, 2023Franklin County, Gasconade County, Osage County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 17, 2023, 2:25 AM CDT for Franklin County, Gasconade County, Osage County, Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2023, 2:25 AM CDT (07:25 UTC)
Expired
Jul 17, 2023, 6:30 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, MO, Gasconade County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 73 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:30 AM CDTRAIN 2.45 Nw Gerald, MOFell in the past two hours.
Jul 17, 4:30 AM CDTFLASH FLOODDrake, MOCentral dispatch reported that parts of Hwy 50 were covered in water earlier this morning, particularly around the junction of Hwy 50 and Hwy 19. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 125 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
978 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

948 
WGUS53 KLSX 170725
FFWLSX
MOC071-073-151-171130-
/O.NEW.KLSX.FF.W.0015.230717T0725Z-230717T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
225 AM CDT Mon Jul 17 2023

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Northeastern Osage County in central Missouri...
  Southwestern Franklin County in east central Missouri...
  Central Gasconade County in east central Missouri...

* Until 630 AM CDT.

* At 225 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Union, Sullivan, Gerald, Rosebud, Miramiguoa Park, Drake, Swiss, 
  Beaufort, Mount Sterling, Leslie, Bay, Noser Mill, Lyon and 
  Stanton.

This includes Interstate 44 in Missouri near exit 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3844 9164 3851 9184 3865 9178 3857 9137
      3849 9103 3821 9104 3834 9137

FLASH FLOOD...RADAR INDICATED

$$

Byrd
2 follow-up statements
203 
WGUS73 KLSX 170932
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
432 AM CDT Mon Jul 17 2023

MOC071-073-151-171130-
/O.CON.KLSX.FF.W.0015.000000T0000Z-230717T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MO-Gasconade MO-Osage MO-
432 AM CDT Mon Jul 17 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT THIS 
MORNING FOR NORTHEASTERN OSAGE, SOUTHWESTERN FRANKLIN AND CENTRAL 
GASCONADE COUNTIES...

At 432 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Union, Sullivan, Gerald, Rosebud, Miramiguoa Park, Drake, Swiss, 
  Beaufort, Mount Sterling, Leslie, Bay, Noser Mill, Lyon and 
  Stanton.

This includes Interstate 44 in Missouri near exit 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3844 9164 3851 9184 3865 9178 3857 9137
      3849 9103 3821 9104 3834 9137

FLASH FLOOD...RADAR INDICATED

$$

Byrd
331 
WGUS73 KLSX 171129
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
629 AM CDT Mon Jul 17 2023

MOC071-073-151-171139-
/O.EXP.KLSX.FF.W.0015.000000T0000Z-230717T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MO-Gasconade MO-Osage MO-
629 AM CDT Mon Jul 17 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 630 AM CDT THIS MORNING FOR 
NORTHEASTERN OSAGE, SOUTHWESTERN FRANKLIN AND CENTRAL GASCONADE 
COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3844 9164 3851 9184 3865 9178 3857 9137
      3849 9103 3821 9104 3834 9137

$$

Maples

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 10:37 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 16, 10:37 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1037 PM CDT Sun Jul 16 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 249 PM CDT Sun Jul 16 2023

Several rounds of thunderstorms are expected through Monday
morning. The first round which in on-going will be a result of a
convective outflow boundary now moving into eastern MO and an
upstream short wave, both are remnant from the morning MCS across
NE KS and NW MO. The boundary will continue to move east the
remainder of the afternoon and into the early evening interacting
with a rather unstable air mass ahead of it with SBCAPE of 3000-
3500+ across eastern MO into SW IL. While deep layer shear is not
particularly strong at 20-25 kts, the forcing and parameter space
along with DCAPE of 1000+ J/KG would support multicell storms
capable of primarily damaging winds.

Another more widespread round of showers and storms is expected mid-
late evening into overnight hours. The current outflow boundary is
expected to become quasi-stationary south of I-70. The combo of the
boundary, another migratory upstream shortwave, lift via a 30 kt
southwesterly LLJ, and plentiful MUCAPE of 1500+ J/KG will result in
an elongated east-southeast moving MCS. The MCS is expected to
initiate over central MO mid-late evening and then track into
east-central MO and southwest IL late evening and overnight. The
combo of cell training and an efficient environment for heavy rain
(warm cloud depth of 4+ km and PWs > 1.5 inches) could result in
some corridors of 2-3+ inches of rainfall which is supported by
the HREF PPM and LPPM guidance. This could result in an isolated
flash flood threat but at this time a more widespread threat is
not anticipated.

While the bulk of the overnight storms are expected to be southeast
of the CWA on Monday morning there could be a few straggler
storms across the southeast portion of the CWA at that time. An
additional threat of isolated to scattered storms will occur
during the afternoon and evening as the cold front moves
southeastward through east-central and southeast MO and southwest
IL where there will be very unstable and weakly capped conditions
but only weak forcing.

Glass

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 249 PM CDT Sun Jul 16 2023

An active pattern will persist into the end of the week as northwest
flow aloft persists. The combination of migratory short waves
embedded in the flow, a wavering frontal boundary, and potential for
mesoscale boundaries will bring the threat of showers and storms
through Friday. An MCS either ongoing or a re-invigoration of an
overnight MCS originating in the Plains will impact the area
Tuesday with another MCS possible late Tuesday night into
Wednesday. The exact corridor where these occur is probably the
greatest uncertainty but they will bring the potential for strong-
severe storms and locally heavy rain. We will also need to watch
the far southern CWA for dangerous heat on Wednesday afternoon.

Amplification of the upper flow and deepening of the eastern trof
late this week and into the weekend should bring a well-defined
front through the region Thursday into early Friday. This cold
front should bring the last real good chance of showers and storms
in the later part of the extended forecast, along with cooler and
drier air for the weekend.

Glass

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1026 PM CDT Sun Jul 16 2023

Showers and thunderstorms are still expected to develop early in
the period and affect COU, JEF, STL, SUS and CPS through 10Z
before moving off to the southeast. The heavier showers and
thunderstorms will briefly reduce ceilings and visibilities to
MVFR or possible IFR conditions in heavy downpours. There will
continue to be a chance of showers and thunderstorms after 10Z,
but the chance will be too low to include in the TAF at this time.
Winds will remains light.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 16, 5:55 PM CDT, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
555 PM CDT Sun Jul 16 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-172300-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
555 PM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely. Any additional severe weather threat is
quite low, however locally heavy rain is possible from central into
east-central Missouri late evening and overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms across parts of the area Monday
and Monday night.

Several rounds of thunderstorms are expected Tuesday through
Wednesday, some of which could be strong with locally heavy rain.

There are additional chances of thunderstorms Thursday and Friday
across parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:17 AM CDTFlash Flood WarningLSXSaint Louis, City of Saint Louis4 hr
Jul 17, 2:29 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington46 min
Jul 17, 3:31 AM CDTSevere Thunderstorm WarningLSXCole29 min
Jul 17, 4:17 AM CDTFlash Flood WarningLSXGasconade, Osage3 hr
Jul 17, 5:56 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve39 min
Jul 17, 7:37 AM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington14 min
Jul 17, 9:31 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds44 min
Jul 17, 10:13 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds47 min
Jul 17, 10:34 AM CDTSevere Thunderstorm WarningLSXReynolds41 min
Jul 17, 2:19 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis41 min
Jul 17, 2:42 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis48 min
Jul 17, 3:52 PM CDTSevere Thunderstorm WarningLSXOsage38 min
Jul 17, 4:40 PM CDTFlash Flood WarningLSXOsage3 hr
Jul 17, 4:48 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage18 min
Jul 17, 5:54 PM CDTSevere Thunderstorm WarningLSXFranklin21 min
Jul 17, 5:57 PM CDTSevere Thunderstorm WarningLSXCole, Osage19 min
Jul 17, 6:23 PM CDTSevere Thunderstorm WarningLSXJefferson40 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.